Secondary Logo

Institutional members access full text with Ovid®

Fatal Anaphylaxis to Atracurium

A Case Report

Schumacher, Jan, MD, PhD

doi: 10.1213/XAA.0000000000000866
Case Reports
Buy

A 52-year-old patient was scheduled for a cystoscopy. Anesthesia was induced by intravenous injection of fentanyl and propofol. After administration of atracurium, he became bradycardic and suffered a cardiac arrest. Despite prolonged cardiopulmonary resuscitation, the patient could not be revived. Electrolytes and hemoglobin levels were normal, and a transthoracic echocardiogram showed no signs of pericardial effusions or of any left ventricular contraction. The postmortem found no pathology. However, mast cell tryptase was raised significantly, indicating fatal anaphylaxis. Having presented no classic clinical signs, this case is a reminder that rapid cardiovascular collapse can be the sole clinical feature of anaphylaxis.

From the Department of Anaesthetics, Guy’s and St. Thomas’ National Health Service Foundation Trust, London, United Kingdom.

Accepted for publication July 9, 2018.

Funding: None.

The author declares no conflicts of interest.

Address correspondence to Jan Schumacher, MD, PhD, Department of Anaesthetics, St. Thomas’ Hospital, Lambeth Palace Rd, London SE1 7EH, United Kingdom. Address e-mail to jan.schumacher@kcl.ac.uk.

© 2019 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website